South Dakota, 2013Tornado and Damaging Wind in South Dakota, May 28, 2013
May 28, 2013 · NWS UNR · 2 events in 1 county or zone
A line of thunderstorms produced a small tornado that touched down briefly and strong straight line winds south of Allen.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms produced a small tornado that touched down briefly and strong straight line winds south of Allen.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 28, 4:41 PM MST, 32 minutes earlier.
Area forecast discussion, May 28, 4:41 PM MST, 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT TUE MAY 28 2013
.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 230 PM MDT TUE MAY 28 2013
UPPER TROUGH ASSOCIATED WITH SHORTWAVE WILL DEEPEN AND MOVE INTO
WESTERN WY TONIGHT. AT THE SURFACE...THE LEE TROUGH WILL
STRENGTHEN AS THE LOW DEEPENS OVER NERN CO. AS SFC FRNT WILL MOVE INTO
FAR SOUTHERN SOUTH DAKOTA IN RESPONSE TO SOUTHEASTERLY BOUNDARY
LAYER FLOW AHEAD OF SURFACE LOW. STEEPEST MID-LEVEL LAPSE RATES
WILL REMAIN SOUTH OF CWA...WHICH MAY LIMIT SEVERITY OF STORMS THAT
DEVELOP LATER THIS AFTERNOON THROUGH THIS EVENING. LARGE HAIL WILL
BE MAIN THREAT WITH STRONGEST STORMS. INTERSECTION OF THE FRONTAL
BOUNDARY AND LEE TROUGH...INCLUDING LOCAL LOWERING OF LCL/S...MAY
RESULT IN SMALL TORNADO THREAT ACROSS FAR SOUTHWESTERN SD EARLY IN
THE EVENING. ACTIVITY WILL GROW UPSCALE OVER SC SD TONIGHT AS
SURFACE- 700MB THETA-E RIDGE PEAKS ACROSS SOUTHERN SD ON 25KT LOW
LEVEL JET. LOCALLY HEAVY RAIN IS POSSIBLE OVER SOUTH CENTRAL SOUTH
DAKOTA GIVEN MOISTURE AVAILABILITY.
ON WEDNESDAY...THE UPPER TROUGH WILL SPIN FROM WY INTO EASTERN
MT/WESTERN ND. CO LOW WILL TRAVEL NORTH AND DEEPEN INTO SOUTHWEST
ND BY 12Z THURSDAY. THIS WILL PUSH FRONTAL BOUNDARY NORTH AS A WARM
FRONT AS IT BECOMES INCREASINGLY NORTH/SOUTH ORIENTED. FRONTAL
BOUNDARY WILL BECOME FOCUS FOR MOISTURE POOLING AS WELL AS
1-2KJ/KG MLCAPE BY WEDNESDAY AFTERNOON ON THE SD PLAINS.
SUFFICIENT SHEAR WILL EXIST FOR SUPERCELLS. GIVEN PRECIPITABLE
WATER AMOUNTS RANGING FROM 100-150 PERCENT OF NORMAL...COULD SEE
LOCALLY HEAVY RAIN...ESPECIALLY ACROSS FAR NORTHWESTERN SD.
&&
.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 230 PM MDT TUE MAY 28 2013
LARGE WESTERN UPPER TROF FINALLY CROSSES THE NORTHERN PLAINS LATE
THIS WEEK. UPPER LOW CLOSES OFF SOMEWHERE ACROSS NORTH DAKOTA BY
THURSDAY WITH LOW PRESSURE DEVELOPING AT THE SURFACE. IT SHOULD BE
WINDY ACROSS THE NORTHERN SOUTH DAKOTA PLAINS ON THURSDAY...AND
DEPENDING ON HOW DEEP THE SURFACE LOW GETS...COULD BE VERY WINDY
ACROSS THE NORTHERN TIER OF COUNTIES. THERE WILL BE CONTINUED
CHANCES FOR SHOWERS AND A FEW STORMS THURSDAY...BUT CHANCES WILL BE
LOWER COMPARED TO THE PAST SEVERAL DAYS. BY FRIDAY...UPPER TROF WILL
SHIFT SLIGHTLY EAST...WITH WRAP AROUND MOISTURE MAINLY AFFECTING
NORTHERN AND WESTERN PORTIONS OF THE CWA...ESPECIALLY FAR
NORTHWESTERN SD...FAR NORTHEASTERN WY...AND THE NORTHERN BLACK HILLS
AREA. UPPER LOW SHEARS OUT BY SATURDAY WITH TRAILING ENERGY SWEEPING
THROUGH WESTERN SOUTH DAKOTA. SHOULD BE ENOUGH INSTABILITY TO SEE A
CHANCE FOR SHOWERS AND A FEW STORMS DURING THE DAY. UPPER RIDGE
FINALLY BUILDS IN SATURDAY NIGHT INTO EARLY NEXT WEEK. TEMPS WILL BE
BELOW AVERAGE THURSDAY THROUGH SATURDAY AS THE UPPER LOW SITS OVER
THE REGION. TEMPS WILL REBOUND TO ABOVE AVERAGE BY MONDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 539 PM MDT TUE MAY 28 2013
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS MUCH OF
THE AREA TONIGHT WITH NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA. AGAIN...SOME STORMS
MAY BE STRONG TO SEVERE THIS EVENING. CEILINGS WILL LOWER LATER
TONIGHT ACROSS MUCH OF THE AREA AS LOW CLOUDS EXPAND. SHOWERS AND
SOME THUNDERSTORMS WILL PERSIST ACROSS THE AREA INTO WEDNESDAY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...10
LONG TERM...26
AVIATION...10
Hazardous weather outlook, May 28, 2:19 AM MST, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
319 AM MDT TUE MAY 28 2013
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
319 AM MDT (419 AM CDT) TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTION OF
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS
EVENING. LARGE HAIL WILL BE THE MAIN THREAT WITH ISOLATED DAMAGING
WIND GUSTS POSSIBLE. AN ISOLATED TORNADO MAY OCCUR OVER FAR
SOUTHWEST SOUTH DAKOTA LATE THIS AFTERNOON AND EARLY THIS EVENING.
IN ADDITION TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY
OCCUR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE EXPECTED THROUGH FRIDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ON THE SOUTH DAKOTA PLAINS WEDNESDAY AFTERNOON
AND EARLY EVENING. LARGE HAIL WILL BE THE MAIN THREAT.
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CLOSE OFF OVER WYOMING
WEDNESDAY MORNING AND MOVE INTO EASTERN MONTANA THURSDAY MORNING.
MOISTURE WILL BE PLENTIFUL. 1 TO 2 INCHES OF RAIN MAY FALL...
AND LOCALLY HIGHER AMOUNTS ARE POSSIBLE.
GIVEN RECENT WET WEATHER ACROSS THE AREA...THESE ADDITIONAL RAINS
MAY CAUSE SMALL STREAMS AND CREEKS TO BECOME BANKFULL OR RISE HIGHER.
LOW WATER CROSSINGS MAY BECOME INUNDATED. IF CONFIDENCE INCREASES
IN THE HEAVY RAIN THREAT...FUTURE HYDROLOGICAL WATCHES MAY BECOME
NECESSARY.
GUSTY NORTHWEST WINDS MAY OCCUR ACROSS NORTHWEST SOUTH DAKOTA
THURSDAY AND FRIDAY AS LOW PRESSURE SPINS OVER WESTERN NORTH DAKOTA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, May 28, 3:08 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 PM MDT TUE MAY 28 2013
SDZ029-074-282245-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
408 PM MDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 445
PM MDT...
AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PRINGLE...OR 11 MILES SOUTHEAST OF DOWNTOWN
CUSTER...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BLUE BELL...
CENTER LAKE...
CUSTER PARK GAME LODGE...
&&
LAT...LON 4382 10343 4369 10316 4354 10355 4363 10363
TIME...MOT...LOC 2208Z 235DEG 23KT 4364 10348
CARSTENS
Special weather statement, May 28, 3:20 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT TUE MAY 28 2013
SDZ041-042-282245-
FALL RIVER SD-SHANNON SD-
420 PM MDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALL RIVER AND
WESTERN SHANNON COUNTIES UNTIL 445 PM MDT...
AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OELRICHS...OR 26 MILES SOUTHEAST OF DOWNTOWN
HOT SPRINGS...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
OELRICHS...
&&
LAT...LON 4313 10336 4342 10297 4315 10273 4299 10321
TIME...MOT...LOC 2220Z 232DEG 11KT 4312 10319
CARSTENS
Special weather statement, May 28, 4:09 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT TUE MAY 28 2013
SDZ042-282345-
SHANNON SD-
509 PM MDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHANNON COUNTY UNTIL 545
PM MDT...
AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MANDERSON...OR 12 MILES NORTHEAST OF PINE
RIDGE...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PORCUPINE...
SHARPS CORNER...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4345 10235 4325 10211 4309 10242 4321 10257
TIME...MOT...LOC 2309Z 233DEG 19KT 4319 10242
CARSTENS
Special weather statement, May 28, 4:42 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT TUE MAY 28 2013
SDZ028-290015-
CENTRAL BLACK HILLS SD-
542 PM MDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL
615 PM MDT...
AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEERFIELD RESERVOIR...OR 11 MILES NORTHWEST
OF HILL CITY...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MYSTIC...
ROCHFORD...
SILVER CITY...
&&
LAT...LON 4414 10379 4413 10342 4395 10369 4406 10390
TIME...MOT...LOC 2342Z 224DEG 12KT 4406 10372
CARSTENS
Special weather statement, May 28, 4:55 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
555 PM MDT TUE MAY 28 2013
SDZ024-028-290030-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-
555 PM MDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND WESTERN
PENNINGTON COUNTIES UNTIL 630 PM MDT...
AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCHFORD...OR 13 MILES NORTHWEST OF HILL
CITY...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ROCHFORD...
SILVER CITY...
ROUBAIX LAKE...
NEMO...
&&
LAT...LON 4427 10375 4423 10345 4400 10363 4407 10387
TIME...MOT...LOC 2356Z 207DEG 15KT 4411 10370
CARSTENS
Special weather statement, May 28, 5:08 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
608 PM MDT TUE MAY 28 2013
SDZ028-WYZ057-058-290045-
CENTRAL BLACK HILLS SD-WESTON WY-WYOMING BLACK HILLS WY-
608 PM MDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WESTON AND EXTREME
WESTERN PENNINGTON COUNTIES UNTIL 645 PM MDT...
AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF DOWNTOWN NEWCASTLE...MOVING
NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DOWNTOWN NEWCASTLE...
&&
LAT...LON 4368 10431 4401 10435 4402 10404 4369 10406
TIME...MOT...LOC 0008Z 179DEG 15KT 4378 10419
CARSTENS
Tornado, Bennett
- When
- May 28, 5:13 PM MST to 5:14 PM MST
- Where
- Bennett County, 1.06 mi SE of Allen to 1.13 mi SE of Allen
- Rating
- EF1
- Path length
- 0.1 mi
- Path width
- 20 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.270, -101.914
A tornado touched down on the west side of Allen Road south of Allen and rolled a mobile home down a hill. It tore off the roof and collapsed several walls of a small stick built house on the east side of the road before dissipating.
Thunderstorm Wind, Bennett
- When
- May 28, 5:13 PM MST to 5:18 PM MST
- Where
- Bennett County, 1.44 mi SE of Allen to 1.73 mi ESE of Allen
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.265, -101.910
Straight-line wind damage was observed along BIA Road 22 southeast of Allen. The winds tore part of the roof off a small building and ripped shingles and metal roofing off two houses. A mobile home was rolled and completely smashed. A large cottonwood tree was snapped.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Tornadoes and Damaging Wind in Michigan, May 28, 2013$865,000 · EF2 · 8 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Flash Flood and Flood in Illinois, May 28 to 30, 2013$1.0 million · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Illinois, May 28 to 29, 2013$67,000 · EF0 · 14 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
- Damaging Winds in Illinois, May 28 to 29, 2013$102,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457170, 457171.